IDEAS home Printed from
   My bibliography  Save this paper

On Efficient Distribution with Private Information


  • Andrew Atkeson
  • Robert E Lucas


This paper is a study of the dynamics of the efficient distribution of consumption in an exchange economy with many consumers, each of whom is subject to private, idiosyncratic taste shocks. We propose a recursive method for finding feasible allocations that are incentivecompatible and that are Pareto optimal within this set. The method is applied to several parametric examples. We find that in an efficient allocation the degree of inequality continually increases, with a diminishing fraction of the population receiving an increasing fraction of the resources. We discuss the extent to which these allocations can be decentralized via market arrangements.
(This abstract was borrowed from another version of this item.)

Suggested Citation

  • Andrew Atkeson & Robert E Lucas, 2010. "On Efficient Distribution with Private Information," Levine's Working Paper Archive 2179, David K. Levine.
  • Handle: RePEc:cla:levarc:2179

    Download full text from publisher

    File URL:
    Download Restriction: no

    Other versions of this item:

    References listed on IDEAS

    1. Wilson, Robert B, 1985. "Incentive Efficiency of Double Auctions," Econometrica, Econometric Society, vol. 53(5), pages 1101-1115, September.
    2. Friedman, Daniel, 1984. "On the Efficiency of Experimental Double Auction Markets," American Economic Review, American Economic Association, vol. 74(1), pages 60-72, March.
    3. Hey, John D., 1987. "Still searching," Journal of Economic Behavior & Organization, Elsevier, vol. 8(1), pages 137-144, March.
    4. Smith, Vernon L & Suchanek, Gerry L & Williams, Arlington W, 1988. "Bubbles, Crashes, and Endogenous Expectations in Experimental Spot Asset Markets," Econometrica, Econometric Society, vol. 56(5), pages 1119-1151, September.
    5. Hey, John D., 1982. "Search for rules for search," Journal of Economic Behavior & Organization, Elsevier, vol. 3(1), pages 65-81, March.
    6. Joyce E. Berg & Lane A. Daley & John W. Dickhaut & John R. O'Brien, 1986. "Controlling Preferences for Lotteries on Units of Experimental Exchange," The Quarterly Journal of Economics, Oxford University Press, vol. 101(2), pages 281-306.
    Full references (including those not matched with items on IDEAS)

    More about this item

    NEP fields

    This paper has been announced in the following NEP Reports:


    Access and download statistics


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:cla:levarc:2179. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (David K. Levine). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.